I took St. John's Wort for a long time with good results, but after a few bad events in my life my anxiety shot through the roof. A doctor then prescribed Zoloft, which I took for a few days once I had been off the St. John's for a while. My reaction to it was more than awful, so I stopped. A second opinion suggested I try Paxil instead, but I am somewhat afraid to take it. I have been dealing with a drinking problem, and as I have reduced my intake my depression has gotten a bit better, to the point where I don't think I need prescription meds. To make a long story short, I started taking St. John's again, as I enjoyed it before and it was much less "artificial" and strange feeling than the prescription stuff. I have been having sleeping problems since I am not drinking as much, and have been reading about 5-htp as a possible remedy. So, my question is, is it safe to combine the two? I have read many things saying they are, but others warning of seritonin syndrome. I decided to try the combo last night and didn't experience anything negative, and it indeed did help me sleep. Would it perhaps be reasonable to take 2 St. John's pills instead of 3, and replace the 3rd with a 5-htp? I realize prescription meds take a while to work, but I just don't know if they're the right route for me to take. Thank you for any help!
I suggest you try melatonin supplements for a while. And get lots of sunlight on your skin, that seems to help, with sleep and depression.
And conbining st johns and 5-htp at low doses should be fine. But dont have more than what you recommended above I would have one of each a day (st johns in the morning, 5-htp at night) or serotonin syndrome is a real possibility.
i agree with the above comment try taking melatonin 3 mg, thats what i take and im also on an antidepressant called wellburtin and it seems to work fine with both pills no reaction and i do have restful sleeps
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.